About this Journal Submit a Manuscript Table of Contents
ISRN Applied Mathematics
Volume 2012 (2012), Article ID 581710, 7 pages
http://dx.doi.org/10.5402/2012/581710
Research Article

On a Quasi-Neutral Approximation of the Incompressible Navier-Stokes Equations

College of Mathematics and Information Science, North China University of Water Resources and Electric Power, Zhengzhou 450011, China

Received 21 June 2012; Accepted 10 October 2012

Academic Editors: R. Cardoso and X.-S. Yang

Copyright © 2012 Zhiqiang Wei and Jianwei Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper considers a pressureless Euler-Poisson system with viscosity in plasma physics in the torus . We give a rigorous justification of its asymptotic limit toward the incompressible Navier Stokes equations via quasi-neutral regime using the modulated energy method.

1. Introduction

We will consider the following system: for and , , . is small parameter and is a constant viscosity coefficient. To solve uniquely the Poisson equation, we add the . Passing to the limit when , it is easy to see, at least at a very formal level, that tends to , where and

In other words, is a solution of the incompressible Navier-Stokes equations. The aim of this paper is to give a rigorous justification to this formal computation.

The Euler-Poisson system with viscosity (1.1) is a physical model involving dissipation see [1], which here could be regarded as a viscous approximation of Euler-Poisson. Formally, it is a kind of new approximation of the incompressible Navier-Stokes equations of viscous fluid in real world.

It should be pointed out that there have been a lot of interesting results about the topic on the quasi-neutral (or called zero-Debye length) limit, for the readers to see [25] for isentropic Euler-Poisson system, [6, 7] for nonisentropic Euler-Poisson system, [810] for Vlasov-Poisson system, [11, 12] for drift-diffusion system, [13] for Euler-Maxwell equations, and therein references. We also mention that the above limit has been studied in [14, 15]. But in this present paper, the convergence result and the method of its proof is different from that of [14, 15].

The main focus in this paper is on the use of modulated energy techniques and div-curl for studying incompressible fluids. And for that, we assume that has total mass equal to 1 and the mean values of vanish, that is, . We also restrict ourselves to the case of well-prepared initial data and the case of periodic torus. Indeed, the quasi-neutral limit is much more difficult without these assumptions.

In this note, we will use some inequalities in Sobolev spaces, such as basic Moser-type calculus inequalities, Young inequality, and Gronwall inequality.

The paper is organized as follows. In Section 2 we state our main result. Estimates and proofs are given in Section 3.

2. Main Result

Throughout the paper, we will denote by a number independent of , which actually may change from line to line. Moreover and stand for the usual scalar product and norm, is the usual Sobolev norm, and is the usual norm.

The study of the asymptotic behavior of the sequence , as goes to zero, leads to the statement of our main result.

Theorem 2.1. Let be a solution of the incompressible Euler equations (1.2) such that and for . Assume that be a sequence of initial data such that and with . Then there is a sequence of solutions to (1.1) with initial data belonging to with . Moreover for any and small enough, for any .

3. Proof of the Theorem

If is a solution to system (1.1), we introduce Since the pressure in the incompressible Navier-Stokes equation is given by where, . Then the vector solves the system As in [16], we make the following change of unknowns: By using the last equation and taking the curl and the divergence of the first equation in (3.5), we get the following system: This last system can be written as a singular perturbation of a quasilinear symmetrizable hyperbolic system. Setting yields where For with , we set

Before performing the energy estimate, we apply the operator for with to (3.6), to obtain Now, we proceed to perform the energy estimates for (3.9) in a classical way by taking the scalar product of system (3.9) with .

Let us start the estimate of each term. First, since is symmetric and , we have that Next, since is skew-symmetric, we have that By integration by parts, we have For later estimates in this paper, we recall some results on Moser-type calculus inequalities in Sobolev spaces [17, 18].

Lemma 3.1. Let be an integer. Suppose , and . Then for all multi-indexes , one has and where Moreover, if , then the embedding is continuous and one has

By using basic Moser-type calculus inequalities and Sobolev’s lemma, we have After a a direct calculation, one gets To estimate the commutator, we have Also, we have Here, we have used the inequality Finally, the Young inequality gives Notice that, to get the last line, we have used (3.2).

Now, we collect all the previous estimates (3.10)–(3.21) and we sum over to find We can conclude using a standard Gronwall's lemma, that if the solution of Navier-Stokes equations (1.2) is smooth on the time interval , for any there exists such that the sequence is bounded in . Then we have The assumptions that we have made on the initial data imply that is bounded. This proves Theorem 2.1.

References

  1. P. Degond, “Mathematical modelling of microelectronics semiconductor devices,” in Some Current topics on Nonlinear Conservation Laws, vol. 15 of Proceedings of the Morningside Mathematical Center, Beijing, AMS/IP Studies in Advanced Mathematics, pp. 77–110, AMS Society and International Press, Providence, RI, USA, 2000. View at Zentralblatt MATH
  2. E. Grenier, “Pseudo-differential energy estimates of singular perturbations,” Communications on Pure and Applied Mathematics, vol. 50, no. 9, pp. 821–865, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. S. Wang, “Quasineutral limit of Euler-Poisson system with and without viscosity,” Communications in Partial Differential Equations, vol. 29, no. 3-4, pp. 419–456, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. S. Cordier and E. Grenier, “Quasineutral limit of an Euler-Poisson system arising from plasma physics,” Communications in Partial Differential Equations, vol. 25, no. 5-6, pp. 1099–1113, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. Y.-J. Peng and Y.-G. Wang, “Convergence of compressible Euler-Poisson equations to incompressible type Euler equations,” Asymptotic Analysis, vol. 41, no. 2, pp. 141–160, 2005. View at Zentralblatt MATH
  6. Y.-J. Peng, Y.-G. Wang, and W.-A. Yong, “Quasi-neutral limit of the non-isentropic Euler-Poisson system,” Proceedings of the Royal Society of Edinburgh A, vol. 136, no. 5, pp. 1013–1026, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. Y. Li, “Convergence of the nonisentropic Euler-Poisson equations to incompressible type Euler equations,” Journal of Mathematical Analysis and Applications, vol. 342, no. 2, pp. 1107–1125, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. Y. Brenier, “Convergence of the Vlasov-Poisson system to the incompressible Euler equations,” Communications in Partial Differential Equations, vol. 25, no. 3-4, pp. 737–754, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. E. Grenier, “Oscillations in quasineutral plasmas,” Communications in Partial Differential Equations, vol. 21, no. 3-4, pp. 363–394, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. N. Masmoudi, “From Vlasov-Poisson system to the incompressible Euler system,” Communications in Partial Differential Equations, vol. 26, no. 9-10, pp. 1913–1928, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. I. Gasser, C. D. Levermore, P. A. Markowich, and C. Schmeiser, “The initial time layer problem and the quasineutral limit in the semiconductor drift-diffusion model,” European Journal of Applied Mathematics, vol. 12, no. 4, pp. 497–512, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. I. Gasser, L. Hsiao, P. A. Markowich, and S. Wang, “Quasi-neutral limit of a nonlinear drift diffusion model for semiconductors models,” Journal of Mathematical Analysis and Applications, vol. 268, no. 1, pp. 184–199, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. Y.-J. Peng and S. Wang, “Convergence of compressible Euler-Maxwell equations to incompressible Euler equations,” Communications in Partial Differential Equations, vol. 33, no. 1–3, pp. 349–376, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. Q. Ju, F. Li, and S. Wang, “Convergence of the Navier-Stokes-Poisson system to the incompressible Navier-Stokes equations,” Journal of Mathematical Physics, vol. 49, no. 7, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. Q. Ju, F. Li, and H. Li, “The quasineutral limit of compressible Navier-Stokes-Poisson system with heat conductivity and general initial data,” Journal of Differential Equations, vol. 247, no. 1, pp. 203–224, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. G. Loeper, “Quasi-neutral limit of the Euler-Poisson and Euler-Monge-Ampère systems,” Communications in Partial Differential Equations, vol. 30, no. 7–9, pp. 1141–1167, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. S. Klainerman and A. Majda, “Singular limits of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids,” Communications on Pure and Applied Mathematics, vol. 34, no. 4, pp. 481–524, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, vol. 53, Springer, New York, NY, USA, 1984. View at Publisher · View at Google Scholar